Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 138, NWS Las Vegas, NV

October 2, 2018Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 2, 2018, 7:14 PM PDT for Inyo County, California. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 7:14 PM PDT (02:14 UTC)
Expired
Oct 2, 2018, 8:54 PM PDT
In force
100 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 150 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

002 
WGUS55 KVEF 030214
FFWVEF
CAC027-030515-
/O.NEW.KVEF.FF.W.0138.181003T0214Z-181003T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
714 PM PDT TUE OCT 2 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 1015 PM PDT.

* At 712 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Mountains in Death Valley National Park. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Shoshone, Death Valley Junction and Tecopa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3637 11637 3632 11630 3579 11606 3580 11677
      3625 11693

$$

Boothe
1 follow-up statement
619 
WGUS75 KVEF 030354
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
854 PM PDT TUE OCT 2 2018

CAC027-030404-
/O.CAN.KVEF.FF.W.0138.000000T0000Z-181003T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
854 PM PDT TUE OCT 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3637 11637 3632 11630 3579 11606 3580 11677
      3625 11693

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 2:50 PM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 2, 2:50 PM PDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT Tue Oct 2 2018

.SYNOPSIS...Abundant moisture remains in place today with scattered,
locally heavy downpours possible across much of the region. A
pacific storm system will approach tomorrow, bringing the potential
for strong thunderstorm development Wednesday afternoon and evening
to Southern Nevada and Northwest Arizona.  A series of additional
weak storm systems will keep conditions cool and unsettled into
early next week.

&&

.SHORT TERM...through Thursday night.

A highly unusual airmass has invaded the forecast area, largely
thanks to the remnants of Rosa moving into the Sonoran Desert, and
additional northward moisture advection ahead of a Pacific closed
low offshore.  Precipitable water values are generally at or above
1" north of I-15, while climbing to 1.5-1.75" further south. This
has led to a highly efficient airmass for heavy rainfall, despite
the overall lack of forcing. Widespread rainfall of 1/2 to 3/4" was
observed across southern Mohave county this morning, and lingering
showers continue to push north into Utah. Meanwhile, scattered
showers across southern Nevada and eastern California have
occasionally been observed to have rainfall rates over an inch per
hour, despite the small and shallow nature of the cells. Additional
thunderstorm activity has been observed in the Owens Valley and
Esmeralda county, as a potent jet aims at the south Sierra ahead of
the Pacific closed low.

Looking ahead, suspect activity will largely diminish with daytime
heating tonight, and I plan to drop the Flash Flood Watch with the
afternoon package as coverage of heavy rain looks isolated at best.
However, thunderstorm chances will return tomorrow as a powerful
closed low moves ashore, and a strong (100+ knots at 300 mb) jet
aims for Southern Nevada and Northwest Arizona.  This low will work
to cool temperatures aloft, while abundant low level moisture remains
in place, and will also encourage widespread lift across the area.
In addition, 40-50 knots of bulk shear will certainly favor the
potential for strong and severe thunderstorms.  The Storm Prediction
Center does have our region highlighted in a Slight risk for severe
weather, which is quite unusual, but seems reasonable given the set
up.  Best window for strong storms looks to be in the evening as the
energy pushes into the Mojave Desert, and the strong jet traverses
eastward through the region.  Localized flash flooding will again be
a concern, a following shifts will want to evaluate that risk as
updated model data becomes available.

The closed low will open into a wave and push eastward late
Wednesday night into Thursday. Drier air will filter in behind with
only a few residual showers hanging out across the southern Great
Basin. Temperatures will remain several degrees below seasonal
normals.

.LONG TERM...Friday through Tuesday.

A strong cooling trend and unsettled weather is in store for the
coming weekend. Energy diving out of the Gulf of Alaska will reach
Nevada late Friday and begin to carve out a deep broad closed low
over the western states Saturday and Sunday...with the center
roughly over Utah by Sunday. This will produce a strong northwest
flow over our region with gusty winds at times. Limited moisture
with the cold pool over southern Nevada and northwest Arizona will
result in isolated to scattered showers and snow levels dipping to
around 6500 to 7000 feet over south central Nevada by Sunday. After
a long period of above normal temperatures, we will finally see
readings drop well below normal Saturday through Tuesday with highs
in the mid 70s to lower 80s across most of the Mojave Desert region.

&&

.AVIATION...For McCarran...Clouds will decrease this evening
with generally scattered coverage overnight through Wednesday
morning with bases 8-12 kft. Light south winds will develop by early
this evening and will persist into Wednesday. There will be the
potential for thunderstorms to develop over southern Nevada late
Wednesday afternoon and evening that will likely impact the Mormon
Mesa and Peach Springs corridors along with a slight possibility of
impacting the KLAS terminal area.

For the rest of southern Nevada, northwest Arizona and southeast
California...MVFR conditions will persist across northwest Arizona
this evening along with scattered showers and mountain obscuration
then gradually improving conditions will develop late tonight
through Wednesday morning. The rest of the region will see isolated
showers diminishing after sunset with scattered to broken clouds
generally 8-12 kft MSL. Isolated thunderstorms from the southern
Sierra across west central Nevada will dissipate after sunset. The
threat of squall lines with scattered strong to severe thunderstorms
will increase Wednesday afternoon and evening across the region as a
low pressure system moves inland from the California Coast.

&&

.SPOTTER INFORMATION STATEMENT...Isolated flash flooding as well as
a few severe thunderstorms will be possible through Wednesday
evening. We encourage spotters to report any significant weather or
impacts in your area.

&&

SHORT TERM...Outler
LONG TERM/AVIATION...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:16 PM PDTFlash Flood WarningVEFInyo, San Bernardino4 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.